Maine, 2002

Heavy Snow in Maine, December 25 to 26, 2002

December 25 to 26, 2002 · NWS GYX · 12 events in 12 counties and zones

Low pressure off the coast of southeastern Virginia on the morning of the 25th moved northeastward to south of Nova Scotia by the morning of the 26th. The storm brought record or near-record Christmas day snowfalls to southwestern and mid-coast sections of the state where 12 to 18 inches of snow fell.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure off the coast of southeastern Virginia on the morning of the 25th moved northeastward to south of Nova Scotia by the morning of the 26th. The storm brought record or near-record Christmas day snowfalls to southwestern and mid-coast sections of the state where 12 to 18 inches of snow fell. Snowfall amounts dropped off dramatically in the foothills and mountains of western Maine where amounts ranged from nothing in the mountains to only an inch or two in the foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 25, 9:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 25, 9:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
930 AM EST WED DEC 25 2002

DISC...MINOR COSMETIC CHNGES PLANNED FOR ZONES.  OTHRWISE...PREV
PKGE RIGHT ON TRACK.  LATEST SFC ANALYSIS SHWS HLTHY THREE HR PRES
FALLS ON THE ORDER OF 7 MB ACRSS MID ATLC.

.CSTAL WTRS...ONLY MINOR TWEAKS TO EARLIER PKGE.

WRKZFP/CWF AVBL SHRTLY ON A.

.GYX...
ME...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR
     ZONES MEZ012>014...MEZ018>028.
     WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH TONIGHT
     MEZ007>009.
     COASTAL WATERS...STORM WARNING.

NH...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR
     ZONES NHZ004>010...NHZ013>014.
     WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH TONIGHT
     NHZ001>003.
     COASTAL WATERS...STORM WARNING.

ES
Hazardous weather outlook, Dec 25, 5:50 AM EST, 8 hours 10 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-251230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
550 AM EST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A MAJOR WINTER STORM WILL AFFECT WESTERN AND SOUTHERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE TODAY AND TONIGHT.  A
WINTER STORM WARNING IS IN EFFECT FOR ALL AREAS EXPECTED THE
MOUNTAINS OF WESTERN MAINE AND COOS AND NORTHERN GRAFTON COUNTIES IN
NEW HAMPSHIRE.

TOTAL ACCUMULATIONS WILL RANGE FROM 4 TO 6 INCHES IN THE MOUNTAINS
TO 8 TO 16 INCHES IN WEST CENTRAL AND SOUTHEAST NEW HAMPSHIRE...AS
WELL AS THE COAST OF NEW HAMPSHIRE AND SOUTHERN MAINE.

IN ADDITION...INCREASING NORTHERLY WINDS...GUSTING OVER 35 MPH AT
TIMES...WILL RESULT IN NEAR BLIZZARD CONDITIONS AT TIMES.  IF
CONDITIONS WARRANT...A BLIZZARD WARNING MAY BE NEEDED FOR TONIGHT
ALONG COASTAL SECTIONS.

PLEASE REFER TO LATEST STATEMENT FROM THE NATIONAL WEATHER SERVICE
IN GRAY MAINE (WWUS41 KGYX PWMWSWGYX) FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SNOWFALL AMOUNTS LATER THIS AFTERNOON AND
TONIGHT IS NEEDED.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
December 25, 2:00 PM EST to December 26, 7:00 AM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326260, 5326261, 5326262, 5326263, 5326264, 5326265, 5326266, 5326346, 5326347, 5326348, 5326349, 5326350.